Home » Frequently asked Questions on Health » Is Topiramate a safe drug?

Is Topiramate a safe drug?

Q: I have been taking Olanzapine for a long time for schizo-affective disorder or manic-depressive psychosis (the doctors cannot decide). My doctor wants to prescribe topiramate for weight loss to remove the weight that I have put on due to Oleanz. However, I am worried, as I have read that Topiramate causes severe cognition and memory problems. I already have severe cognition and memory problems, so I am very worried about taking topiramate. I have had no seizures ever. I cannot afford to lose my job due to memory/cognition problems. So I am scared about taking topiramate. What do you suggest, as my weight is increasing a lot on Oleanz? Should I take topiramate? Also, how should one stop taking Oleanz? My psychiatrist asked me to stop it suddenly but I am worried. Please help.

A:Topiramate is approved for and used in the treatment of epilepsy and certain other seizures. It is neither approved nor recommended for reducing weight. It has many side effects and one of them is weight loss. But it can also cause: memory and learning problems, difficulty in concentration, confusion, speech problems etc. Curiously topiramate itself can cause psychiatric disturbances. Using any medicine for its side effect, rather than effect, is a controversial issue.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------